couple with sexual disparity

If a side effect might last long after you stop taking the drug, wouldn’t you want to know of that possibility before you started on it? Relatively few men are warned about the risk of long-lasting sexual side effects before they start taking a medication for an enlarged prostate gland.

Treating an Enlarged Prostate:

Q. I have been taking Avodart for several years for an enlarged prostate. For the last year and a half I have been suffering from depression.

I read that finasteride can cause depression. Since Avodart is similar to finasteride, I wonder if Avodart could be causing my depression.

I also have some sexual side effects, in particular low semen volume and lack of sensation during an orgasm. Is all this related to my medication?

A. Dutasteride (Avodart) and finasteride (Proscar) are prescribed for symptoms of enlarged prostate. Finasteride (Propecia) is also used to restore hair growth in male pattern baldness.

New research suggests that finasteride is linked to depression, even at the lower dose used to treat hair loss. The depression may last after the drug is discontinued (Journal of Clinical Psychiatry, Sept. 2012).

Other complications include long-lasting sexual side effects such as low libido, erectile problems, reduced penis size and reduced sensation or pleasure during orgasm (Journal of Sexual Medicine, Nov. 2012).

Dutasteride as Well as Finasteride May Cause Long-Lasting Sexual Side Effects:

Dutasteride might cause similar side effects (Journal of Sexual Medicine, March, 2011). Perhaps the most troubling recent finding is that complications may last for months or even years after stopping the drugs.

One reader wrote:

“What a shocker! My hubby started on Avodart in 1995, and he was only 55. Shortly afterwards, he had no interest in sex at all. (But he wasn’t going to the bathroom so many times at night.) I thought it was me, and did everything I could to get him interested. But my efforts were to no avail. I wish I had heard about the sexual side effects of this drug many years ago, as I would have spoken with his doctor instead of giving up and switching to flannel pajamas.”

Finasteride Trouble:

Urologists have reported that finasteride could cause long-lasting sexual side effects that might even be permanent. In 2013, confirmation came from the FDA’s adverse event reporting system that undesirable sexual side effects may persist long after the drug is discontinued.

The QuarterWatch report from the Institute for Safe Medication Practices reveals that three fourths of the noted side effects for finasteride involved serious sexual difficulties. In many cases the complications appeared to persist long after the drug was stopped.

QuarterWatch, Jan. 9, 2013

We interviewed Dr. Michael Irwig, a urologist who has written about this problem. To hear more, listen to our show #879, Dangers in the Drugstore.

Recent Research Confirms That Sexual Side Effects Are Problematic:

Some recent studies have shown that erectile dysfunction and poor sexual performance are common among men taking dutasteride, even among relatively young men (Aging Male, March 10, 2016). Some investigators urge clinicians to discuss this with their patients before writing a prescription (Hormone Molecular Biology and Clinical Investigation, Sep. 2015). If the urologist or dermatologist does not volunteer this information when offering treatment with dutasteride or finasteride, a man should definitely ask about it.

Revised 3/24/16

Join Over 100,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Be
    LA area
    Reply

    I take both Avodart & Cardura. Over 10 years.
    Happy to hear that there is an generic for Avodart.
    True it does effect the sex performance, but with the help of Cialis everything works fine. The fact that I don’t ejaculate is OK( no mess).
    The organism is still great.
    I am 85 & still enjoy time with my wife about once a week.
    I like the having good numbers on my PSA test.

  2. L
    Oregon
    Reply

    What about using saw palmetto instead?

  3. Dan White
    Florida
    Reply

    Well, will somebody tell me what to use that does not have side effects?

  4. Ark
    Sc
    Reply

    They are now prescribing 5 mg daily dose of Cialis. It’s pricey, but does help with bph and no such side effects.

  5. Garden
    Reply

    Daily low dose Cialis (2.5 mg., 5 mg.) can be prescribed for BPH as well as for ED. In one case, and perhaps in others, it has been more effective for BPH than any of the medications usually prescribed for BPH, such as Avodart, Proscar and the generics.

  6. cherrypiekid
    uk
    Reply

    Similar experience to those noted but, with a complicated health history and multiple medication, who is going to say that drug X is the cause and drug Y not. Age is also a possible causal factor.

  7. Martin
    Rhode Island
    Reply

    Additionally, Avodart is now available generically at much more reasonable price and is now covered at a lower tier level than the brand by many Medicare supplemental insurance plans.

  8. Martin
    Rhode Island
    Reply

    I’m 72. I began taking Avodart more than a year ago and I had all the same sexual side effects mentioned above. They are very troubling but not catastrophic. However, the avodart has reduced my PSA levels dramatically, from 12 to 5.5, saving me from additional (negative) prostate biopsies. I started taking Avodart after Life Extension Magazine recommended Avodart as the best med to reduce my chances of getting prostate cancer. Too bad the Avodart has these sexual side effects! Life is a compromise.

    • T
      Reply

      I think what Martin said is true: life is a compromise. In fact, it is full of compromises. What do we think is going to happen if we take prescription drugs or any drug? They all have good effects and bad. We tend to believe that pills are magic and they are going to do something wonderful to save us, but no magic pill exists. We want to have everything, good health, good looks, great sex, happy thoughts, all by taking a few pills. It’s just not going to happen that way. Why do we expect it?

  9. Daniel
    uk
    Reply

    Around six weeks after starting Avodart the volume of ejaculate began to decrease until after six months there was nothing at all. In addition there was a dramatic change in the sensation I felt at the time if ejaculating; the pleasure was gone. My BPH symptoms had improved and so I decide to stop taking the Avodart in the hope that normal sensations would resume, however I’m sad to report the side effects have continued nine years on. My sex life has been ruined!

  10. Lavon L.
    Reply

    just need proper exercise, proper vitamins, sleeping and eating habit and diet.

  11. Mary Phillips
    Reply

    Maybe you do not take any of those medications for the safe of your health; the only important is being condition of your body.

  12. HB
    Reply

    Are there alternate drugs to treat BPH that can bring relief and not have these side effects? It’s disappointing that the potential side effects were unmentioned by the prescribing MD.

    • L
      Reply

      Joe Gradon wrote “If a side effect might last long after you stop taking the drug, wouldn’t you want to know of that possibility before you started on it?”

      Well, yes, and for more drugs than Avodart. No one tells you that SSRIs will lead to anorgasmia (inability to orgasm and ejaculate). This lack leads to concern about finishing and that leads to erectile dysfunction. And they don’t tell you that the effects continue for years after discontinuing the drug, a decade in my case. When challenged, the doctor just gives the patient the brush-off.

  13. DC
    Reply

    I took Avodart for about 15 months before stopping on my own because of the sexual side effects. Although, after a few months Avodart helped the trips to the bathroom at night it caused my breasts to enlarge and literally destroyed everything related to my sex life. I thought I’d rather get up in the night than deal with the side effects. After 6 years of no Avodart my breasts are normal, but the same sexual side effects described in the article are still there. Avodart is a very bad word in my vocabulary.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.